Looking Forward

My final immunotherapy was last Thursday, and that makes a full year of getting infusions every 3 weeks. Now I start the road to recovery. I’m not sure what that will look like. I haven’t felt all that bad since my last nasty chemo in March (and even those just made me feel tired and icky, but not enough to call in sick to work). I’m curious to see how my body readjusts to not having foreign chemicals coursing through it on a regular basis. I still have to be on an estrogen-suppressing drug for the next 10 years (which will starve any cells that went dormant when they decide to wake up again).  I’m wondering which side effects will continue because of that.

One side effect I’ve dealt with is joint pain and stiffness.  I’ve never been terribly limber, even as a child, but now I feel almost arthritic. I’m not in enough pain to even justify ibuprofen, but I definitely have that verbal groan trying to get out of bed or after sitting in a car for more than 15 minutes.  The stiffness generally works it way out after 5 minutes or so of moving around, so even if that stays, it’s not a big deal. It might stay as that is one on the label for the estrogen-suppressant.

Another side effect has been a fast gastro track. It’s amplified by eating vegetables, which I love. It doesn’t matter if they are raw or cooked. I wonder if I get any nutrition from veggies at all, with the speed they travel through me. This could be a permanent effect, as one of my drugs can cause nerve damage to the innards, but it could also be temporary. We’ll see. Again, it’s not that big of a deal and rarely causes accidents.

The last side effect may or may not be from the drugs, as I was having some problems with it before this odyssey started. I get muscle cramps that are not alleviated by any of the recommended remedies. My feet and legs cramp at night, my abs painfully cramp when I try to put on shoes or socks, my hands cramp typing or texting, and back, leg, or foot cramps have interrupted intimacy with my husband.  I was noticing my abs cramping when I stretched before playing racquetball more than a year ago, so it’s possible that they are caused by something entirely different, but I think they were certainly amplified over the last year. Fortunately, these weren’t so severe as to curtail most of my activities and didn’t last more than a half hour each time.

This last year has seemed like a science experiment on my body, and I hope that I will be getting back to a “before” state as I pass the 3 week mark from the last treatment. I know that it won’t be like flipping a switch and may even be so gradual as to not be noticed until I realize that the effects are just gone. I’ve heard it can take a full year, or sometimes it will never be the same. I guess I will just have to wait and see.

Advertisements

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google+ photo

You are commenting using your Google+ account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

w

Connecting to %s